Welcome to the Care Homes page

If you’d like to see something here about medicines which is currently missing, please use the “Contact us” link at the top of the page or e-mail SWYAPC@greaterhuddersfieldccg.nhs.uk.

 

                                                                           

Paraffin-containing skin preparations (emollients)

West Yorkshire Fire & Rescue Service – Essential Information for Health Care Professionals

Following local deaths, West Yorkshire Fire & Rescue Service has produced a YouTube Video for Healthcare Professionals warning that even low-level paraffin based products can increase the risk of a fire developing. Please watch it and discuss it within your team.

Watch Commander, Chris Bell, has also highlighted the risks on his Twitter account @WYFRSChrisBell and there is also information on the Fire Service’s website. 

 

BBC News Health has also highlighted the dangers of using paraffin-containing skin preparations whilst smoking or using naked flames. For further information see this document and leaflet which include advice for both healthcare professionals and patients.

 

Infections

Form to complete and fax to GP if an older resident has a suspected urinary tract infection:

Management of UTIs in nursing homes form (minor changes to website addresses Sept 18)

See also the Antimicrobial Guidelines for Primary Care .

Public Health England has issued ‘Guidelines on the management of outbreaks of influenza-like illness in care homes’ Influenza-like_illness_in_care_home_2018

Public Health England has issued guidance about infection control in residents with Candida auris

 

Wound Management

The wound management formulary has been developed by the Joint Wound Management Formulary Group.

Please click the link to navigate to the relevant sections of the wound formulary.

 

                                                                                     

Insulins

Newsletter about concern regarding high strength insulin:

UPDATED MARCH 2017 newsletter_concerns re high strengths insulins and withdrawing insulin

A patient safety alert has been issued about the risk of severe harm and death resulting from withdrawing insulin from pen devices. This notes that

56 incidents have been reported which were associated with withdrawing insulin from insulin pens or refill cartridges.

Extracting insulin from pen devices or cartridges is dangerous and should not happen.

 

 

Managing Medicines in Care Homes

From NICE: Guideline  on Managing Medicines in Care Homes.

Quality standard  – Medicines Management in Care Homes.

Flow chart – Managing Medicines in Care Homes.

Some things to think about when considering covert administration of medicine

Some things to consider when crushing tablets or opening capsules.

 

Some useful websites

British Geriatrics Society

 

Advice on diamorphine and Intrasite gel

The CDAO are aware of the unlicensed use of Intrasite gel and diamorphine injection in certain settings.

The decision to use this would be a clinical judgement for the individual prescriber.

In all cases, if this is the chosen treatment, both the person administering the treatment, and the patient, must be  aware of its unlicensed status. There must also be a full audit trail for the use of the Diamorphine (including destruction details of any part ampoules that may have been discarded)

Regarding treatment suitability and evidence please contact the Yorkshire Cancer Network